California, 2008

Flash Flood in California, November 26, 2008

November 26, 2008 · NWS LOX · 1 event in 1 county or zone

A powerful early-season storm brought significant shower activity to Southern California. In some areas, these showers were intense enough to produce flash flooding and mud flows near some recent burn areas, including the Tea Fire and Barham Fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful early-season storm brought significant shower activity to Southern California. In some areas, these showers were intense enough to produce flash flooding and mud flows near some recent burn areas, including the Tea Fire and Barham Fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Nov 26, 3:20 PM PST, 25 minutes earlier.

Area forecast discussion, Nov 26, 3:20 PM PST, 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
320 PM PST WED NOV 26 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM (TONIGHT THROUGH SATURDAY)...12Z MODELS ARE IN PRETTY
GOOD SYNOPTIC AGREEMENT THROUGH THE PERIOD. THE UPPER LOW CURRENTLY
SOUTHWEST OF POINT CONCEPTION WILL CONTINUE TO MOVE EASTWARD TONIGHT
AND THURSDAY...FINALLY MOVING EAST OF THE AREA BY THURSDAY AFTERNOON.
FOR THURSDAY NIGHT THROUGH SATURDAY...MODELS BUILD A UPPER RIDGE JUST
OFF THE CALIFORNIA COAST. NEAR THE SURFACE...ONSHORE FLOW WILL
CONTINUE THROUGH THANKSGIVING...THEN GRADUALLY TURN OFFSHORE FRIDAY
AND SATURDAY.

FORECAST WISE...WITH THE UPPER LOW MOVING EAST ACROSS THE AREA
TONIGHT...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE A
THREAT. IN FACT...BOTH MODELS INDICATE SOME SLIGHTLY NEGATIVE LIFTED
INDICES ACROSS VTU/LAX COUNTIES TONIGHT. SHOWERS WILL BE LIKELY MOST
AREAS OVERNIGHT...WITH THE SLIGHT CHANCE OF THUNDERSTORMS. BY LATE
THURSDAY MORNING...THE SHOWER THREAT SHOULD BE LIMITED TO THE VTU/LAX
MOUNTAINS WITH PARTLY CLOUDY SKIES ACROSS THE ENTIRE AREA. WITH THE
CONTINUED SHOWER THREAT...WILL KEEP THE FLASH FLOOD WATCH FOR BURN
AREAS IN EFFECT THROUGH THIS EVENING. DEPENDING HOW THINGS DEVELOP...
THE WATCH MAY HAVE TO BE EXTENDED INTO THURSDAY MORNING. HIGHS ON
THURSDAY WILL REMAIN WELL BELOW NORMAL FOR ALL AREAS.

FOR THURSDAY NIGHT THROUGH SATURDAY...DRY CONDITIONS WITH A WARMING
TREND CAN BE EXPECTED AS THE UPPER-LEVEL RIDGE DEVELOPS AND THE
OFFSHORE FLOW INCREASES. AT THIS TIME...THE UPPER SUPPORT FOR THE
OFFSHORE WINDS IS ONLY MODERATE AT BEST. THEREFORE...WILL EXPECT
WEAK NORTH TO NORTHEAST WINDS THROUGH/BELOW PASSES AND CANYONS THAT
SHOULD REMAIN BELOW ADVISORY LEVELS.

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...OVERALL...NOTHING TOO
DRAMATIC IN THE EXTENDED FORECAST. FOR SUNDAY/MONDAY...UPPER-LEVEL
RIDGE WILL MOVE OVER CALIFORNIA WITH CONTINUED OFFSHORE FLOW. AT
THIS TIME...THE UPPER-LEVEL SUPPORT FOR THE OFFSHORE WINDS WILL PEAK
ON SUNDAY. SO...THERE MAY BE ADVISORY LEVEL WINDS ACROSS THE
MOUNTAIN AND FOOTHILL AREAS. WITH THE RIDGE OVERHEAD AND STRONGER
OFFSHORE FLOW TEMPS SHOULD PEAK ON SUNDAY/MONDAY. AT THIS
TIME...WILL GO WITH TEMPS IN THE 70S TO LOWER 80S WEST OF THE
MOUNTAINS WHICH IS A FEW DEGREES ABOVE CURRENT MEX MOS NUMBERS.

FOR TUESDAY/WEDNESDAY...THE UPPER-LEVEL RIDGE BREAKS DOWN AND WEAK
ONSHORE FLOW BEGINS TO DEVELOP. SO...WILL EXPECT CONTINUED CLEAR
SKIES ACROSS THE AREA WITH A FEW DEGREES OF COOLING ACROSS THE AREA.

&&

.AVIATION...26/2320Z.
MOST AIRPORTS WILL SEE MVFR/VFR CONDITIONS THROUGH TONIGHT...WITH
BKN-OVC CIGS AND -SHRA. SHOWERS WILL BE PERIODIC AND WILL BECOME
FOCUSED OVER LA/VTU/ AND SRN SBA COUNTIES. THE THREAT OF TSRA
REMAINS THROUGH AT LEAST THIS EVENING...BUT MOSTLY TO THE SOUTH. THE
HEAVIER SHOWERS AND/OR THUNDERSTORMS MAY PRODUCE SOME IFR CONDITIONS
WITH CIGS NEAR 015 AND VIS UNDER 3SM...BUT WILL BE BRIEF. THINGS
SHOULD IMPROVE THU MORNING...BUT LOW CONFIDENCE ON EXACT TIMING.

KLAX...VFR CATS WILL CONTINUE THROUGH MUCH OF TONIGHT...BUT WITH
CIGS ABOVE 040 AND VIS NEAR 6SM. RAIN WILL ALSO CONTINUE AS PERIODIC
SHOWERS WITH THUNDERSTORMS POSSIBLE. MVFR CATS ARE EXPECTED UNDER
SHOWERS/THUNDERSTORMS...WITH BRIEF IFR POSSIBLE. WINDS WILL BECOME
EAST OVERNIGHT...BUT NOT EXPECTED TO BE ABOVE 10 KT FOR AN EXTENDED
PERIOD OF TIME.

KBUR...MVFR CATS WILL CONTINUE THROUGH MUCH OF TONIGHT. RAIN WILL
ALSO CONTINUE AS PERIODIC SHOWERS WITH THUNDERSTORMS POSSIBLE. IFR
CATS ARE EXPECTED UNDER HEAVIER SHOWERS/THUNDERSTORMS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...THOMPSON
AVIATION...KITTELL

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 26, 6:00 AM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED NOV 26 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-271400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED NOV 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PERIODS OF HEAVY RAIN WILL BRING HAZARDOUS WET ROADWAY CONDITIONS TO
THE AREA AND ALSO CREATE THE POTENTIAL FOR DEBRIS FLOWS IN THE BURN
AREAS. THESE STORM CONDITIONS WILL POSE HAZARDS TO BOATERS AS WELL.

PERIODS OF RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS MUCH
OF THE FORECAST AREA TODAY BRINGING THE POTENTIAL FOR FLASH FLOODS
ACROSS THE RECENT BURN AREAS THROUGH THIS EVENING.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SOME LINGERING SHOWERS WILL CONTINUE ACROSS MUCH OF THE AREA EARLY
THANKSGIVING MORNING...ESPECIALLY IN THE MOUNTAINS. GUSTY OFFSHORE
WINDS WILL INCREASE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE USUAL
WIND PRONE LOS ANGELES AND VENTURA COUNTY MOUNTAIN AND VALLEY PASSES
AND CANYONS. AT THIS TIME NOT EXPECTING A SIGNIFICANT SANTA ANA
EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

In the hours before

Local storm report, Nov 26, 10:47 AM PST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1047 AM PST WED NOV 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLASH FLOOD      3 NE SANTA BARBARA      34.46N 119.68W
11/25/2008                   SANTA BARBARA      CA   COUNTY OFFICIAL

            LARGE ROCKS AND MUD ON PARTS OF HIGHWAY 192 AND MOUNTAIN
            DRIVE FROM THE TEA BURN AREA IN THE VICINITY OF WESTMONT
            COLLEGE

&&

MJ

The radar

The Santa Ana Mts radar (KSOX), 74 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Los Angeles

When
November 26, 3:45 PM PST to 5:00 PM PST
Where
Los Angeles County, 1.38 mi N of Universal City to 1.3 mi N of Universal City
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.150, -118.334

Heavy rain showers, in excess of one half inch per hour, fell across the Barham Fire burn area. The heavy showers produced flash flooding and mud flows along Forest Lawn Drive where over 1 foot of water and mud was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141559.